Indiana, 2015

Winter Weather in Indiana, February 4, 2015

February 4, 2015 · NWS IND · 1 event in 1 county or zone

A band of heavy snowfall was pushing southeast through central Indiana on the afternoon of the 4th of February. S.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A band of heavy snowfall was pushing southeast through central Indiana on the afternoon of the 4th of February. A 79-year-old Rossville man left a store in Clinton County and it is thought that he hit a patch of heavier snowfall, left the road on Indiana 39/U.S. Highway 421, traveled down the berm, and entered Wildcat Creek where he made it out of his truck but drowned before reaching the creek's bank.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Feb 4, 2:35 PM EST, 45 minutes earlier.

Area forecast discussion, Feb 4, 2:35 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 PM EST WED FEB 4 2015

.UPDATE...
THE SYNOPSIS...NEAR TERM...AND SHORT TERM SECTIONS HAVE BEEN UPDATED
BELOW.

&&

.SYNOPSIS...
ISSUED AT 235 PM EST WED FEB 4 2015

SNOW WILL END THIS EVENING AS DRIER ARCTIC AIR MOVES INTO THE AREA.
THURSDAY WILL BE COLD...BUT TEMPERATURES WILL REBOUND QUICKLY WITH
ABOVE NORMAL TEMPERATURES RETURNING BY THE WEEKEND. COLDER AIR
RETURNS EARLY NEXT WEEK. RAIN IS POSSIBLE SATURDAY NIGHT INTO
SUNDAY...WITH LIGHT SNOW POSSIBLE SUNDAY NIGHT AS THE COLDER AIR
RETURNS.

&&

.NEAR TERM.../REST OF THIS AFTERNOON AND TONIGHT/
ISSUED AT 235 PM EST WED FEB 4 2015

THE ARCTIC FRONT IS MOVING THROUGH CENTRAL INDIANA AT THE
MOMENT...WITH NORTHWEST AREAS IN THE 20S AND SOUTHEAST AREA IN THE
MID AND UPPER 40S. SNOW IS MOVING INTO NORTHWESTERN SECTIONS OF THE
AREA AT THE MOMENT.

FRONTOGENETICAL FORCING IS THE MAIN DRIVER OF THE SNOW...AND THIS
FORCING WILL WORK ITS WAY SOUTHEAST THROUGH THE FORECAST AREA THIS
AFTERNOON AND EVENING. SNOW WILL FALL AT A DECENT RATE AT TIMES WITH
VISIBILITIES BRIEFLY FALLING TO 1/2SM OR LESS...ESPECIALLY ACROSS
NORTHERN AREAS.

HOWEVER...GIVEN THE SPEED OF THE SYSTEM STILL EXPECT SNOWFALL
AMOUNTS TO BE 1-2 INCHES ACROSS THE NORTH WITH ISOLATED HIGHER
AMOUNTS. ACROSS THE SOUTH...WOULD NOT BE SURPRISED FOR PRECIPITATION
TO START OUT AS A MIX OF RAIN/SNOW BEFORE BECOMING ALL SNOW. GROUND
IS WARMER THERE AS WELL DUE IN PART TO WARM TEMPERATURES IN THE
EARLY AFTERNOON. WILL KEEP SNOWFALL AMOUNTS AN INCH OR LESS SOUTH.

SNOWFALL QUICKLY CUTS OFF FROM NORTHWEST TO SOUTHEAST DURING THE
EVENING AS FORCING EXITS AND COLD/DRY ARCTIC AIR FLOWS IN. WILL END
POPS MOST AREAS BY MIDNIGHT. KEPT SOME LINGERING SLIGHT CHANCE POPS
NORTHEAST INTO THE OVERNIGHT IN CASE ANY LAKE EFFECT SNOW MAKES IT
DOWN INTO THAT AREA.

GUSTY NORTHWEST WINDS COULD CREATE SOME BLOWING SNOW MAINLY THIS
EVENING. HOWEVER DO NOT THINK IT WILL BE A WIDESPREAD ISSUE. WITH
SNOW AMOUNTS UNDER 3 INCHES MOST AREAS AND NO WIDESPREAD
BLOWING/DRIFTING ISSUES...WILL CONTINUE WITH NO HEADLINES FOR THIS
EVENT.

BASED ON MODEL DATA AND TRENDS SEEN ON SATELLITE...EXPECT SKIES TO
BECOME CLEAR TO PARTLY CLOUDY ALL AREAS OVERNIGHT. WINDS WILL STAY
UP THOUGH. WENT NEAR TO A LITTLE ABOVE THE COLD MAV MOS NUMBERS FOR
LOWS. THIS PUTS READINGS IN THE SINGLE DIGITS ACROSS THE NORTHWEST
HALF OF THE AREA. COMBINED WITH THE WINDS...THESE TEMPERATURES WILL
LEAD TO WIND CHILLS AROUND 10 BELOW ZERO AT SOME LOCATIONS.

WILL ISSUE A SPECIAL WEATHER STATEMENT TO ACCOUNT FOR THE SNOW AND
COLD THIS EVENING AND TONIGHT.

&&

.SHORT TERM.../THURSDAY THROUGH SATURDAY/
ISSUED AT 235 PM EST WED FEB 4 2015

FOCUS IS ON SKY/TEMPERATURES THROUGH THE PERIOD. MODELS ARE CLOSE
ENOUGH THAT A BLEND WAS USED.

THURSDAY WILL BE COLD WITH THE ARCTIC HIGH MOVING ACROSS. EXPECT A
DECENT AMOUNT OF SUNSHINE THANKS TO THE DRY AIR. WENT NEAR MAV MOS
MOST AREAS FOR HIGHS.

THURSDAY NIGHT WILL STILL BE COLD...BUT NOT QUITE AS COLD AS THE
PREVIOUS NIGHT MOST AREAS WITH THE HIGH OFF TO THE EAST. WENT WITH A
BLEND OF MODELS.

UPPER HEIGHTS WILL INCREASE FRIDAY AND SATURDAY AND STRONG WARM
ADVECTION WILL OCCUR. THIS WILL CAUSE AN INCREASE IN CLOUDS...BUT
FORCING AND MOISTURE ARE LIMITED ENOUGH THAT NO PRECIPITATION IS
EXPECTED. WITH THE STRONG WARM ADVECTION...TEMPERATURES WILL QUICKLY
REBOUND AND WILL BE ABOVE NORMAL BY SATURDAY. STUCK WITH A MODEL
BLEND.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
ISSUED AT 226 PM EST WED FEB 4 2015

UNSETTLED END TO THE WEEKEND AS LOW PRESSURE RIDES ALONG A SLOWLY
SAGGING FRONTAL BOUNDARY. TRACK OF THIS FEATURE HAS COME IN
FURTHER NORTH WITH LOW LEVEL THERMALS AND 850MB TEMPS STRONGLY
SUPPORTIVE OF RAIN AS THE MAIN PRECIP TYPE SATURDAY NIGHT AND
SUNDAY IN A WARM ADVECTION REGIME. HAVE REMOVED ANY MENTION OF
LIGHT SNOW IN THE FORECAST UNTIL SUNDAY NIGHT AS COLDER AIR
RETURNS WITH THE PASSAGE OF THE FRONT AND SURFACE WAVE.

BULK OF THE REST OF THE EXTENDED LOOKS QUIET BUT CHILLY AS A
BROAD HIGH PRESSURE RIDGE TRACKS ACROSS THE GREAT LAKES AND OHIO
VALLEY. BELOW NORMAL HIGH TEMPS ARE ANTICIPATED MONDAY AND TUESDAY
RANGING FROM THE MID 20S NORTH TO MID 30S SOUTH. TEMPS SHOULD WARM
AHEAD OF AN APPROACHING COLD FRONT ON WEDNESDAY.

&&

.AVIATION /DISCUSSION FOR 041800Z TAF ISSUANCE/...
ISSUED AT 1225 PM EST WED FEB 4 2015

RAPIDLY DETERIORATING CONDITIONS IN SNOW BEGINNING LATER THIS
AFTERNOON THROUGH THE EVENING. VFR RETURNING OVERNIGHT.

COLD FRONT BISECTING CENTRAL INDIANA EARLY THIS AFTERNOON. STILL
SEEING SUN AT ALL BUT KLAF BUT AS COLD ADVECTION SETS IN...SKIES
WILL BECOME CLOUDY QUICKLY DURING THE AFTERNOON AT ALL TERMINALS
WITH MVFR CEILINGS. MAIN FOCUS IS THE 4-6 HOUR SHOT OF SNOW THAT
ALL TERMINALS WILL RECEIVE BEGINNING FIRST AT KLAF BY 19Z...KIND
AND KHUF BY 21Z AND AND KBMG AROUND 22-23Z. EXPECT IFR/LOW MVFR
CONDITIONS TO DEVELOP WITH SNOWFALL ONSET WITH THE POTENTIAL FOR
LIFR AND LOWER TO DEVELOP IN STEADIER SNOWFALL DURING THE EARLY
EVENING.

SNOW WILL END FROM NORTHWEST TO SOUTHEAST ACROSS CENTRAL INDIANA
BY LATE EVENING WITH SKIES BECOMING MOSTLY CLEAR OVERNIGHT. GUSTY
NORTHWEST WINDS WILL DEVELOP BY LATE AFTERNOON AND PERSIST INTO
THE OVERNIGHT EVEN AFTER THE SNOW HAS ENDED. EXPECT WINDS TO
DIMINISH BELOW 10KTS PRIOR TO DAYBREAK AS HIGH PRESSURE SETTLES
INTO THE REGION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....RYAN
AVIATION...RYAN

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON FACEBOOK...TWITTER AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSINDIANAPOLIS
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Feb 4, 5:16 AM EST, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
516 AM EST WED FEB 4 2015

INZ021-028>031-035>049-051>057-060>065-067>072-051100-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
516 AM EST WED FEB 4 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: SNOW WILL DEVELOP THIS AFTERNOON AND THEN END OVERNIGHT
TONIGHT. TOTAL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE OVER
THE NORTHERN HALF OF OUR REGION WITH UP TO AN INCH IN THE SOUTH.

IN ADDITION WIND CHILLS OF ZERO TO 10 BELOW ARE POSSIBLE LATE
TONIGHT.

HAZARDS: SNOW...COLD WIND CHILLS OF ZERO TO 10 BELOW.

TIMING: SNOW WILL BEGIN BY MID OR LATE AFTERNOON AND END BY LATE
EVENING. COLDEST WIND CHILLS WILL OCCUR LATE TONIGHT.

DISCUSSION: LOW PRESSURE MOVING EAST EAST ACROSS THE SOUTHERN
GREAT LAKES TODAY WILL DRAG A COLD FRONT ACROSS INDIANA TODAY. A
DEEPENING UPPER TROUGH OF LOW PRESSURE OVER THE UPPER MIDWEST
WILL CAUSE SNOW TO INCREASE BEHIND THIS COLD FRONT LATE TODAY AND
EARLY TONIGHT.

ARCTIC HIGH PRESSURE OVER EASTERN MONTANA WILL MOVE INTO THE
MIDDLE MISSISSIPPI VALLEY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUTLOOK: WIND CHILLS OF ZERO TO 10 BELOW ARE POSSIBLE THURSDAY
MORNING. DRY WEATHER AND MODERATING TEMPERATURES WILL OCCUR FRIDAY
AND SATURDAY. THERE IS A CHANCE OF RAIN SUNDAY WITH MIXED
PRECIPITATION OVER NORTHERN SECTIONS. DRY AND COLDER WEATHER WILL
BE THE RULE NEXT MONDAY AND TUESDAY.

DISCUSSION: ARCTIC HIGH PRESSURE ACROSS INDIANA THURSDAY WILL MOVE
ON TO THE SOUTHEAST. LOW PRESSURE WILL MOVE OUR WAY AROUND
SUNDAY...FOLLOWED BY ANOTHER ARCTIC HIGH PRESSURE SYSTEM EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Clinton

When
February 4, 3:20 PM EST to 3:21 PM EST
Where
Clinton forecast zone
Deaths
0 direct, 1 indirect
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Just north of Clinton County Road 200 North, a 79-year-old Rossville man and his truck left the east side of the road, traveled down the berm, and entered the creek. The man made it out of the truck, but was unable to get to the bank.

He had left home about 2 p.m. on February 4th to run to a store in Frankfort. Clinton County sheriff’s investigators said someone remembered seeing the man in a store about 3:15 p.m. That was about the time the snow squall started blowing through the area.

Everything is leaning to a motor vehicle crash, the Clinton County sheriff said.

The snow was so heavy and visibility was so poor in that area on February 4th that a construction crew working north of the creek pulled their trucks and equipment off the road to avoid any mishaps. It is sometime during this snow squall that the Rossville man likely was traveling north on Indiana 39/U.S. Highway 421.

This information was obtained from the Lafayette Journal and Courier online.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Clinton2015-02-0479MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2015Every state in 2015This day in weather historyWarnings in Indiana, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 564700.